Funnel Cloud, Jefferson
- When
- August 18, 4:46 PM MST to 5:00 PM MST
- Where
- Jefferson County, 5 mi WSW of Roberts
- Reported by
- Public
- Coordinates
- 43.692, -112.222
Received multiple reports from public and photos of funnel cloud southwest of Roberts.
Had another in a period of severe weather days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Had another in a period of severe weather days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 18, 12:52 PM MST, 3 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 152 PM MDT Sun Aug 18 2024 .SHORT TERM...Today and Monday. Looking at current satellite imagery, there continues to be a deep upper level low centered just off the coast of Oregon and Washington. Plus, there is a ample lingering moisture over our area as well as additional moisture moving northeast into our area today. Later this afternoon, starting around 3 to 4 pm, look for isolated to scattered showers and thunderstorms across the area with our eastern areas along the Wyoming border having the best chance for thunderstorms. These eastern areas are also under a marginal risk for severe thunderstorms from the Storm Prediction Center. Expect gusty winds around 40 mph to 50 mph with wind gusts up to 60 mph. Also, expect small to moderate hail along with moderate to heavy rainfall under thunderstorms. Our eastern areas are also under an excessive rainfall outlook mainly along the Wyoming border. Again, this is the area where thunderstorms are the most likely to occur as well as be the strongest. Precipitable water content of around 1 inch is expected in the Eastern Magic valley, Snake plain, and our Eastern areas along the Wyoming border. Tonight into Monday, models show our area in the same pattern, with an upper level low off the Oregon coast and moisture still moving up from Utah into our area combined with lingering moisture. Look for isolated to scattered mostly afternoon showers and thunderstorms over most of our forecast area on Monday as well. Look for mainly scattered thunderstorms along the Wyoming border in our our area Monday afternoon. Strong outflow winds are expected again with these thunderstorms. Our eastern areas along the Wyoming border are also under a marginal risk again for severe thunderstorms mainly due to strong outflow wind gusts. Plus, these same eastern areas bordering the Wyoming border are also under an Excessive Rainfall Outlook for Monday afternoon. Small to moderate hail and brief heavy rain are also expected. Expect temperatures today and Monday above normal for this time of year due, in part, to southerly flow. Look for mid to upper 80s with some lower 90s across our lower elevations. Wyatt .LONG TERM...Tuesday through next Sunday. Models show a drying trend Tuesday through early Thursday. Models then continue to show moisture moving back in the area late Thursday into next weekend. Model clusters are in good agreement in bringing an upper level low through the area on Saturday. Temperatures will start the week near normal, if not slightly above normal, and will stay that way through Thursday. Friday temperatures, with precipitation chances returning, will start trending downward and look to be 4 to 8 degrees below normal on Saturday and Sunday, days where good precipitation chances are expected. Wyatt && .AVIATION... The primary impact to terminals and aircraft today will be strong outflow winds from thunderstorms, which will range 45 to 55 kts. The strongest storms are expected to be capable of producing pea to nickel size hail and locally moderate to heavy rainfall. Outside of storms, expect light to breezy winds with gusts to around 20 kts. Showers will linger through late night before clouds clearing from west to east overnight and during the morning hours. Cropp && .FIRE WEATHER... Red Flag Warnings are in effect from 3 PM to 10 PM today for Fire Weather Zones 410, 413, 422, 425, and 427 due to scattered thunderstorm coverage. Thunderstorms will be capable of producing 50 to 60 mph outflow winds, locally moderate to heavy rainfall, and pea to nickel size hail. Outside of thunderstorms, wind gusts will reach up to around 25 mph. A drier air mass will move into central and eastern Idaho tomorrow and Tuesday. More widespread minimum humidities below 15% and wind gusts over 25 mph on Tuesday may necessitate another Red Flag Warning for portions of central Idaho. Cropp && .AIR QUALITY...Southerly flow has cleared out our area, including Custer County, bringing good air quality today. The HRRR model continues to show good air quality across the area today with southerly flow aloft, as long as there are no new fire starts. This southerly flow aloft pattern should stay in place through Monday, which will keep the smoke away from the area (again as long as there are no new fire starts). Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for IDZ410-413-422- 425-427. &&
Special Weather Statement
National Weather Service Pocatello ID
433 PM MDT Sun Aug 18 2024
IDZ051-052-054-055-182315-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Lower Snake River Plain ID-
433 PM MDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BLAINE...
SOUTHEASTERN BUTTE...NORTHERN POWER...AND WEST CENTRAL BINGHAM
COUNTIES THROUGH 515 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Springfield, or 23 miles northwest of American
Falls Reservoir, moving northeast at 25 MPH.
HAZARD...Wind gusts of 50 to 55 MPH and dime to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Taber, Big Southern Butte, and southern Idaho National Laboratory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone, email, or
social media, as soon as it is safe to do so.
&&
LAT...LON 4307 11307 4317 11323 4336 11317 4352 11296
4332 11260
TIME...MOT...LOC 2231Z 226DEG 23KT 4320 11301
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KSmithPreliminary Local Storm Report
National Weather Service Pocatello ID
521 PM MDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Gst 12 NNW Atomic City 43.59N 112.94W
08/18/2024 M57 MPH Butte ID Mesonet
Mesonet station GRI - INL INTEC/Grid 3.
&&
KSmithPreliminary Local Storm Report
National Weather Service Pocatello ID
522 PM MDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Gst 9 NW Atomic City 43.53N 112.95W
08/18/2024 M49 MPH Butte ID Mesonet
Mesonet station 690 - INL Central
Facilities.
&&
KSmithSpecial Weather Statement
National Weather Service Pocatello ID
530 PM MDT Sun Aug 18 2024
IDZ051-190015-
Shoshone/Lava Beds ID-
530 PM MDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Richfield, or 18 miles east of Shoshone, moving
northeast at 10 MPH.
HAZARD...Wind gusts of 50 to 55 MPH and dime to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Lincoln County east of Dietrich and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone, email, or
social media, as soon as it is safe to do so.
&&
LAT...LON 4290 11422 4310 11401 4292 11376 4280 11405
4281 11405 4281 11412
TIME...MOT...LOC 2329Z 240DEG 10KT 4290 11405
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KSmithSpecial Weather Statement
National Weather Service Pocatello ID
537 PM MDT Sun Aug 18 2024
IDZ073-075-190015-
Wood River Foothills ID-Sun Valley Region ID-
537 PM MDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLAINE COUNTY
THROUGH 615 PM MDT MOVING TOWARD THE WOOD RIVER VALLEY...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Bellevue, or 14 miles southwest of Hailey, moving
north at 35 MPH.
HAZARD...Wind gusts of 40 to 45 MPH and dime to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hailey, Ketchum, Sun Valley, and Bellevue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone, email, or
social media, as soon as it is safe to do so.
&&
LAT...LON 4377 11453 4368 11413 4326 11439 4333 11440
4333 11453 4340 11453 4340 11455 4343 11455
4346 11451 4348 11451 4349 11452 4350 11456
4352 11458
TIME...MOT...LOC 2336Z 198DEG 31KT 4334 11448
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH
KSmithPreliminary Local Storm Report
National Weather Service Pocatello ID
543 PM MDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Gst 12 E Howe 43.78N 112.76W
08/18/2024 M56 MPH Butte ID Mesonet
Mesonet station SAN - Sand Dunes.
&&
KSmithThe Pocatello radar (KSFX), 75 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Received multiple reports from public and photos of funnel cloud southwest of Roberts.
Station SVB1H recorded a 58 mph wind gust near Ketchum.
A 64 mph thunderstorm outflow wind gust was recorded at Big Southern Butte.
INL Puzzle RWIS station ITD95 recorded a 59 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213179, 1213181, 1213184, 1213186.